Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 15, 2017, 3:49 PM MST for Gila County, Maricopa County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 3:49 PM MST (22:49 UTC)
- Expired
- Jul 15, 2017, 4:15 PM MST
- In force
- 26 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 50 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104 WUUS55 KPSR 152249 SVRPSR AZC007-013-152315- /O.NEW.KPSR.SV.W.0017.170715T2249Z-170715T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 349 PM MST SAT JUL 15 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Gila County in east central Arizona... Maricopa County in south central Arizona... * Until 415 PM MST * At 348 PM MST, a severe thunderstorm was located near Four Peaks, or 10 miles southeast of Sugarloaf Mountain, moving south at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Four Peaks and Apache Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Apache Lake, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3374 11144 3370 11123 3353 11122 3360 11153 TIME...MOT...LOC 2248Z 009DEG 29KT 3362 11136 HAIL...0.75IN WIND...60MPH $$ Hirsch
1 follow-up statement
125 WWUS55 KPSR 152308 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 408 PM MST SAT JUL 15 2017 AZC007-013-152315- /O.CON.KPSR.SV.W.0017.000000T0000Z-170715T2315Z/ Gila AZ-Maricopa AZ- 408 PM MST SAT JUL 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR GILA AND MARICOPA COUNTIES... At 407 PM MST, a severe thunderstorm was located near Superstition Mountains, or 9 miles northeast of Apache Junction, moving south at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Four Peaks and Apache Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Apache Lake, get away from the water and move indoors or inside a vehicle. remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3374 11144 3370 11123 3353 11122 3360 11153 TIME...MOT...LOC 2307Z 009DEG 29KT 3346 11139 HAIL...0.75IN WIND...60MPH $$ Hirsch
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:03 PM MST, 46 minutes earlier.
Area forecast discussion, Jul 15, 3:03 PM MST, 46 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 303 PM MST Sat Jul 15 2017 .SYNOPSIS... Near average temperatures this weekend will cool during the early to middle parts of next week as moisture and thunderstorm activity increases across the region. Areas of blowing dust and gusty winds will likely accompany any of these thunderstorms this weekend. Increasing moisture levels will also lead to greater storm coverage as well as elevating the threat for flooding rains next week. && .DISCUSSION... Typical monsoon afternoon underway across the forecast area with high temperatures near seasonal normals, dewpoints in the 60s to 70s (especially along the CO River), and storms firing over the Rim/White Mtns. Regional water vapor loops still sample broad area of dry mid-level air spanning across much of eastern AZ and portions of western NM, which when comparing that to imagery from 24hrs ago, is drier than this time yesterday. Small scale vort circulation identified earlier across northwest New Mexico has drifted south-southwestward and making a turn into eastern Arizona, aiding convection already initiated east of Globe. 500mb circulation center now positioned near Las Vegas, which steering level winds of 15 to 25kts spanning from north of Maricopa county down through southeastern Arizona. Aforementioned smaller vort max will continue to circulate across the area, likely between Phoenix and Tucson, aiding in storm development and cap erosion. Some airmass sampling from aircraft traveling through the satellite dry pocket have plots with 700-500mb RH between 40-65%, possibly the reason for the multiple CIN pockets on the SPC Mesoanalysis page. Conditions tonight look to have as much coverage, if not a little more, compared to last evening. Storms that do develops into the lower desert elevations will be capable of producing strong winds and blowing dust. Quieter conditions will lie from the Colorado River Valley and west this evening with debris cloudiness and some remnant light shower activity transitioning in from the east overnight. Sunday still appears to be the most convectively active day provided storms this evening are not more expansive and contaminate the atmosphere for Sunday. The juxtaposition of the midlevel inverted trough/shortwaves and upper divergence appears almost optimal Sunday evening and overnight while low level moisture advection introduces 12-13 g/kg mixing ratios into the scenario. Assuming today's action clears sufficiently by Sunday morning, its becoming less of a question of if storms impact lower elevations, but when, what extent of coverage, and how far west do the thunderstorms survive Sunday night. Areas of targeted divergence and interaction with ascent from the inverted trough are intersecting from Phoenix-eastward. Handful of CAMs with runs out through Sunday evening point to typical afternoon storm coverage off the Arizona higher terrain sending outflows with potential sfc convergence from Phoenix westward into Yuma and La Paz counties. There are several signs already that Sunday could be one of those few extremely active monsoon evenings with multiple high impacts for the area. If for some reason Sunday doesn't pan out with extensive storm activity, Monday looks to be equally favorable as instability would remain elevated in a non-contaminated environment. The difficulty in pinpointing the most active day arises from the fact that outflows and remnant clouds from the previous days convection influences the next day - typical of this time of year. However, assuming Sunday is indeed the larger convective day, Monday would prove to be a more inactive day and have correspondingly reduced POPs for most of the daylight hours (as well as maintaining forecast high temperatures near the lower end of the model output spectrum). Regardless of the precise convective evolution, confidence is high that thicker moisture will reside over the region and overall thunderstorm activity will increase during the first half of next week. With the moisture increase and lapse rate reduction, storms will tend to transition more into a heavy rain and flash flood threat over time (although strong winds will remain a substantial threat). While low in confidence, there is evidence among operational models that Tuesday morning may provide the ingredients necessary for a nocturnal/morning convective event associated with a more robust shortwave embedded in the easterly flow. Every monsoon season there are 1 or 2 days with this scenario, though getting overly excited about the possibilities is a bit premature given the low confidence. Will need to maintain a close watch on this period given the potential high impact during an uncommon time of day. The forecast for the second half of next week is still somewhat uncertain, though the trend among operational and ensemble members is towards maintaining strong positive height anomalies over the central plains with slight retrogression towards the Southwest. There are hints in medium range models that as this transition occurs, drier air will infiltrate and advect westward into the midlevels returning thunderstorm activity/coverage back to a more typical levels. The GFS still seems slower than the ECMWF in accomplishing this transition and would lead to better storm chances persisting into the latter half of the week. Regardless, a tendency towards returning to near normal temperatures and climatological rainfall chances appears like the more likely outcome by the end of the week. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Another active monsoon afternoon/evening looks to be in store across the region, with scattered-numerous showers/thunderstorms once again developing across the higher terrain to the north and east of the Greater Phoenix Area. Hi-res computer models are in strong agreement that at least a solid outflow boundary will be pushed down into the Phoenix area this evening, with the most likely time of arrival at the terminals being in the 01Z-02Z timeframe. Peak gusts may exceed 30kt. Some blowing dust will likely accompany the winds, with at least minor reductions in visibilities likely. Lighter easterly winds are then expected to prevail through the rest of the night and into Sunday morning. As far as the impacts from the thunderstorms themselves, there is still not enough confidence to mention anything more then VCTS is the tafs at this time. A few lingering showers are possible past midnight and into the early morning hours Sunday and we should see BKN to OVC mid/high cloud decks from the mid evening into the morning hours Sunday with most bases aoa 10k feet. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances over the far western deserts, and at the TAF sites, still appear rather low thru the taf period, but we will be seeing more mid and high level cloudiness at the terminals with mid decks 12-15k feet along with variable amounts of cirrus. Winds will continue to favor the south at KBLH and southeast at KIPL over the next 24 hours, with speeds genly below 15kt at both taf sites. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: The early portion of the week looks to be the most active, convectively speaking, as deep moisture will be in place allowing for scattered mainly afternoon and evening showers and thunderstorms across much of the area, especially over south- central Arizona. Minimum RH values will be very high Monday and Tuesday, ranging from 25 to nearly 40 percent. High temperatures will fall well below seasonal normals with some of the central deserts dropping into the 90s. For Wednesday through Friday, convective activity will fall off slightly, becoming more isolated over the lower deserts with the best chances of thunderstorms focused over the higher terrain areas north and east of Phoenix. Minimum RH values will drop slightly but remain elevated, ranging mostly from 20 to 30 percent over the deserts each day. High temperatures will rise but for the most part will stay slightly below seasonal normals. Winds will change little from day to day following typical diurnal patterns with winds favoring the south over the western deserts and the southwest across south central Arizona during the afternoon and evening hours. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Nolte/MO/Wilson AVIATION...Percha FIRE WEATHER...CB
In the hours before
Special weather statement, Jul 15, 2:32 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
232 PM MST SAT JUL 15 2017
AZZ562-563-152215-
Southeast Gila County AZ-Globe/Miami AZ-
232 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 315 PM MST...
At 231 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hilltop, or 27 miles northeast of Globe, moving
west at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Hilltop...Highway 60 north of Globe.
LAT...LON 3340 11077 3366 11088 3368 11083 3366 11078
3379 11068 3385 11056 3382 11050 3383 11041
3366 11033
TIME...MOT...LOC 2131Z 079DEG 18KT 3372 11051
JNSpecial weather statement, Jul 15, 2:56 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST SAT JUL 15 2017
AZZ547-556-558-563-152245-
Southeast Gila County AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
256 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
345 PM MST...
At 255 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Roosevelt, moving south at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Roosevelt, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3376 11099 3374 11096 3365 11092 3366 11088
3351 11091 3362 11124 3379 11113
TIME...MOT...LOC 2155Z 012DEG 18KT 3380 11098
HirschSpecial weather statement, Jul 15, 3:03 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
303 PM MST SAT JUL 15 2017
AZZ547-556-557-152245-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
303 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
345 PM MST...
At 303 PM MST, Doppler radar was tracking a strong thunderstorm over
Sunflower, moving south at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Round Valley, Ballantine Trailhead, Sugarloaf Mountain, Sycamore
Creek, Sunflower, Punkin Center, Tonto Basin and Four Peaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 11142 3396 11139 3388 11125 3362 11126
3369 11163 3400 11152 3400 11150 3401 11148
3401 11143
TIME...MOT...LOC 2203Z 004DEG 30KT 3386 11143
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 14, 5:12 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal, Yuma | 4 hr |
| Jul 14, 5:22 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Jul 14, 5:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 14, 6:29 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 31 min |
| Jul 14, 6:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 14, 7:59 PM MST | Special Weather Statement | PSR | Yuma | 61 min |
| Jul 14, 8:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 31 min |
| Jul 15, 2:32 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 15, 2:56 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Jul 15, 3:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 15, 3:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 15, 4:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 15, 4:33 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 15, 4:48 PM MST | Blowing Dust Advisory | PSR | Pinal | 51 min |
| Jul 15, 4:55 PM MST | Special Weather Statement | PSR | Maricopa | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.